Alert archive / Iowa / Winter Storm Watches in 2021
Winter Storm Watch 6, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm watch at Dec 8, 2021, 3:06 AM CST for 9 counties in Iowa. It took effect at Dec 10, 2021, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2021, 3:06 AM CST (09:06 UTC)
- In effect from
- Dec 10, 2021, 12:00 PM CST
- Expired
- Dec 9, 2021, 11:44 AM CST
- In force
- Issued by
- NWS Des Moines, IA
Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
819 WWUS43 KDMX 080906 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 306 AM CST Wed Dec 8 2021 ...First Winter Storm of The Season Arrives Friday... .A winter storm with moderate to possibly heavy snowfall by Friday afternoon along with increasing wind into Friday evening is likely to produce hazardous travel over far Northern Iowa south into portions of Central and Northeast Iowa. The current watch area highlights counties most likely to be adversely impacted. Monitor later forecasts for updates with a possible shift in storm track and affected areas. IAZ004>007-015>017-023-024-081715- /O.NEW.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 306 AM CST Wed Dec 8 2021 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible in the watch area. Lighter snowfall amounts are expected south to US 30 and Interstate 80 where some travel impacts may still occur. * WHERE...Portions of Northern Iowa. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Increasing northwest winds Friday afternoon and evening will result in low visibility, blowing snow and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
7 follow-up statements
808 WWUS43 KDMX 081657 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1057 AM CST Wed Dec 8 2021 ...First Winter Storm of The Season Arrives Friday... .A winter storm with moderate to possibly heavy snowfall by Friday afternoon along with increasing wind into Friday evening is likely to produce hazardous travel over far Northern Iowa south into portions of Central and Northeast Iowa. The current watch area highlights counties most likely to be adversely impacted. Monitor later forecasts for updates with a possible shift in storm track and affected areas. IAZ004>007-015>017-023-024-090100- /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 1057 AM CST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible in the watch area. Lighter snowfall amounts are expected south to US 30 and Interstate 80 where some travel impacts may still occur. * WHERE...Portions of Northern Iowa. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Increasing northwest winds Friday afternoon and evening will result in low visibility, blowing snow and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Krull For more information from the National Weather Service visit https://weather.gov/desmoines
568 WWUS43 KDMX 082110 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 310 PM CST Wed Dec 8 2021 ...First Winter Storm of The Season Arrives Friday... .A winter storm with moderate to possibly heavy snowfall by Friday afternoon along with increasing wind into Friday evening is likely to produce hazardous travel over far Northern Iowa south into portions of Central and Northeast Iowa. The current watch area highlights counties most likely to be adversely impacted. Monitor later forecasts for updates with a possible shift in storm track and affected areas. IAZ004>007-015>017-023-024-090515- /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 310 PM CST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible in the watch area. Lighter snowfall amounts are expected south to US 30 and Interstate 80 where some travel impacts may still occur. * WHERE...Portions of Northern Iowa. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Increasing northwest winds Friday afternoon and evening will result in low visibility, blowing snow and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Krull For more information from the National Weather Service visit https://weather.gov/desmoines
539 WWUS43 KDMX 090300 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 900 PM CST Wed Dec 8 2021 ...First Winter Storm of The Season Arrives Friday... .A winter storm with moderate to possibly heavy snowfall by Friday afternoon along with increasing wind into Friday evening is likely to produce hazardous travel over far Northern Iowa south into portions of Central and Northeast Iowa. The current watch area highlights counties most likely to be adversely impacted. Monitor later forecasts for updates with a possible shift in storm track and affected areas. IAZ004>007-015>017-023-024-091100- /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 900 PM CST Wed Dec 8 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible in the watch area. Lighter snowfall amounts are expected south to US 30 and Interstate 80 where some travel impacts may still occur. * WHERE...Portions of Northern Iowa. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. * ADDITIONAL DETAILS...Increasing northwest winds Friday afternoon and evening will result in low visibility, blowing snow and hazardous travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Bury/Donovan For more information from the National Weather Service visit https://weather.gov/desmoines
138 WWUS43 KDMX 090941 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 341 AM CST Thu Dec 9 2021 ...First Winter Storm of The Season Arrives Friday... .A winter storm with moderate to heavy snowfall, along with blowing and drifting snow, is possible Friday into Friday Night. This could very well produce hazardous travel over parts of northern Iowa, as well as some portions of central Iowa. The current watch area highlights counties most likely to experience higher snowfall amounts and be adversely impacted. Monitor later forecasts for updates with a possible shift in storm track and affected areas. IAZ004>007-015>017-023-024-091800- /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 341 AM CST Thu Dec 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations of 4 to 9 inches are possible in the watch area. Lighter amounts are expected along the Highway 20 corridor where travel impacts may also occur. * WHERE...Much of northern Iowa. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Plan on snow covered roads, slippery road conditions, and low visibilities. The hazardous conditions could impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
483 WWUS43 KDMX 091114 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 514 AM CST Thu Dec 9 2021 ...Light Freezing Rain this morning, then First Winter Storm of The Season Arrives Friday... .Light freezing rain is expected to impact the morning commute across portions of central and northeast Iowa with hazardous driving and slick roads. Multiple accidents have already been reported. A winter storm with moderate to heavy snowfall, along with blowing and drifting snow, is possible Friday into Friday Night. This could very well produce hazardous travel over parts of northern Iowa, as well as some portions of central Iowa. The current watch area highlights counties most likely to experience higher snowfall amounts and be adversely impacted. Monitor later forecasts for updates with a possible shift in storm track and affected areas. IAZ017-091915- /O.NEW.KDMX.WW.Y.0015.211209T1114Z-211209T1400Z/ /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Cerro Gordo- Including the cities of Mason City and Clear Lake 514 AM CST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING... ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...For the Winter Weather Advisory, light freezing rain, possibly mixed with sleet or light snow. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 4 to 6 inches possible. * WHERE...Much of northern Iowa. * WHEN...For the Winter Weather Advisory, until 8 AM CST this morning. For the Winter Storm Watch, from Friday afternoon through late Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute this morning, as well as the Friday evening commute. * ADDITIONAL DETAILS...The freezing rain this morning will be light, but multiple accidents have already been reported on I-35 north of Des Moines, as well as Highway 20 from that interchange toward Waterloo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Monitor the latest forecasts for updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ025>028-035>039-046>050-091400- /O.NEW.KDMX.WW.Y.0015.211209T1114Z-211209T1400Z/ Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Greene-Boone-Story-Marshall-Tama- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 514 AM CST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM CST THIS MORNING... * WHAT...Light freezing rain, possibly with light snow or sleet at times. * WHERE...Northern Iowa * WHEN...Until 8 AM CST this morning. * IMPACTS...The hazardous conditions will impact the morning commute. * ADDITIONAL DETAILS...The freezing rain will be light, but multiple accidents have already been reported on I-35 north of Des Moines, as well as Highway 20 from that interchange toward Waterloo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ004>007-015-016-023-024-091915- /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 514 AM CST Thu Dec 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations of 4 to 9 inches are possible in the watch area. Lighter amounts are expected along the Highway 20 corridor where travel impacts may also occur. * WHERE...Much of northern Iowa. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Plan on snow covered roads, slippery road conditions, and low visibilities. The hazardous conditions could impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Small
738 WWUS43 KDMX 091425 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 825 AM CST Thu Dec 9 2021 ...First Winter Storm of The Season Arrives Friday... A winter storm with moderate to heavy snowfall, along with blowing and drifting snow, is possible Friday into Friday Night. This could very well produce hazardous travel over parts of northern Iowa, as well as some portions of central Iowa. The current watch area highlights counties most likely to experience higher snowfall amounts and be adversely impacted. Monitor later forecasts for updates with a possible shift in storm track and affected areas. IAZ017-092230- /O.EXP.KDMX.WW.Y.0015.000000T0000Z-211209T1400Z/ /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Cerro Gordo- Including the cities of Mason City and Clear Lake 825 AM CST Thu Dec 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... ...WINTER WEATHER ADVISORY HAS EXPIRED... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 inches possible. * WHERE...Much of northern Iowa. * WHEN...For the Winter Weather Advisory, until 8 AM CST this morning. For the Winter Storm Watch, from Friday afternoon through late Friday night. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ IAZ025>028-035>039-046>050-091530- /O.EXP.KDMX.WW.Y.0015.000000T0000Z-211209T1400Z/ Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Greene-Boone-Story-Marshall-Tama- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, and Gladbrook 825 AM CST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY HAS EXPIRED... Freezing drizzle has ended across the forecast area, although some slick road conditions may continue this morning until temperatures warm above freezing. $$ IAZ004>007-015-016-023-024-092230- /O.CON.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas- Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 825 AM CST Thu Dec 9 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow and blowing snow possible. Total snow accumulations of 4 to 9 inches are possible in the watch area. Lighter amounts are expected along the Highway 20 corridor where travel impacts may also occur. * WHERE...Much of northern Iowa. * WHEN...From Friday afternoon through late Friday night. * IMPACTS...Plan on snow covered roads, slippery road conditions, and low visibilities. The hazardous conditions could impact the Friday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
606 WWUS43 KDMX 091744 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1144 AM CST Thu Dec 9 2021 ...First Winter Storm of The Season Arrives Friday... A winter storm with moderate to heavy snowfall, along with blowing and drifting snow, is expected Friday into Friday Night. Hazardous travel is expected over north central Iowa beginning later Friday morning or early afternoon due to snow and blowing snow. The snow may be heavy at times with rates approaching 1 inch per hour. Travel concerns extend further south toward the Highway 20 corridor where several inches of snow and perhaps a light glazing of ice are possible beginning Friday afternoon. Those with travel interests through northern and central Iowa should monitor later forecasts for updates as an expansion of the advisory and warning areas remains possible. IAZ004>007-015>017-023-100145- /O.UPG.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ /O.NEW.KDMX.WS.W.0006.211210T1500Z-211211T1200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, and Gilmore City 1144 AM CST Thu Dec 9 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 AM FRIDAY TO 6 AM CST SATURDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 9 inches. Higher amounts possible in Emmet County. * WHERE...North central Iowa. * WHEN...From 9 AM Friday to 6 AM CST Saturday. * IMPACTS...Travel could be very difficult. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ024-100145- /O.UPG.KDMX.WS.A.0006.211210T1800Z-211211T1200Z/ /O.NEW.KDMX.WW.Y.0016.211210T1800Z-211211T1200Z/ Humboldt- Including the city of Humboldt 1144 AM CST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM CST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. A light glaze of ice also possible. * WHERE...Portions of west central into north central Iowa. * WHEN...From noon Friday to 6 AM CST Saturday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ025-026-033>036-044-045-100145- /O.NEW.KDMX.WW.Y.0016.211210T1800Z-211211T1200Z/ Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll- Including the cities of Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Denison, and Carroll 1144 AM CST Thu Dec 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM CST SATURDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches. A light glaze of ice also possible. * WHERE...Portions of west central into north central Iowa. * WHEN...From noon Friday to 6 AM CST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Dec 7, 11:42 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 7, 11:42 PM CST, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1142 PM CST Tue Dec 7 2021 ...Updated for the 06z Aviation Discussion... .DISCUSSION.../Tonight through Tuesday/ Issued at 334 PM CST Tue Dec 7 2021 Key Messages: - Temperatures warming into Thursday with minor precipitation chances late Wednesday night in the northeast. - Threat continues to increase for a significant winter storm across the northwest third or so of the forecast area on Friday into Saturday AM. - Mild temperatures return for the later portion of the forecast timeframe. System passing along the IA/MN border currently produced some light snow/flurries across the far north this morning into the early afternoon. Farther south, the sun appeared with the insolation boosting temperatures into the 30s with a few 40s in the west along with south winds. The wave along the border continues eastward movement with a weak boundary sliding across the state overnight. Cold advection remains relatively weak behind the boundary but should still allow temperatures nicely across the north and in the river valleys of western Iowa as winds die off towards morning. Quiet weather is expected on Wednesday into Wednesday evening with similar temperatures to today if not slightly warmer. Another weak wave passing through the state on Wednesday night produces modest lift and with returning moisture, may produce some light snow across northeast portions of the forecast area. However, the initially dry low levels and may take some time to saturate and any amounts appear light as the forcing moves quickly northeast into Wisconsin by Thursday. Much of Thursday is the relative calm before the storm with a bit of a thermal ridge sliding through the state associated with a surface trof. This helps to boost readings nicely above normal by afternoon prior to the arrival of some cooler air. Weak ridging slides across the state on Thursday night but this quickly passes to the east as the influence of the approaching western trof begins to take over. By Friday morning, the upper trof is located near the 4-corners region in the southwest US with warm advection intensifying across Iowa. Isentropic lift rapidly increases during the morning with quick saturation in northern Iowa as precipitation expands into the state from Nebraska and South Dakota. The bulk of precipitation on Friday in Iowa remains across the north where the lift is maximized and prior to the arrival of deeper moisture. Thermal profiles produce snow across the north with some rain or rain/snow mix near the southern end of the precipitation. As deeper moisture arrives from the south, the precipitation shield begins to fill in to the east and northeast of the surface low by Friday afternoon bringing addition rain threat to the east and southeast forecast area. By Friday evening, forcing in the deformation area across northern and western Iowa remains robust with snow continuing in these area. The southeast likely see some break in precipitation as the dry slot moves across that area. Cold advection also intensifies as the surface low slides into the southern Great Lakes with northwest winds increasing statewide. This is likely to produce some blowing snow as well leading to reduce visibilities overnight. The forcing subsides quickly from west to east between 06-12Z on Saturday with much of the precipitation over by daybreak. The northwest third of the forecast area is likely to see significant snowfall accumulations from this system and will continue to message along these lines. Subsequent headlines are likely should the guidance continue to narrow down the area of heaviest snowfall. Beyond this storm, upper ridging expand into the central United State into the weekend and sustains into next week. Therefore, warm advection begins by later Saturday and persists into early next week as thermal ridging builds across the Plains. Some consideration needs to be taken for the potential snow cover and its affects on temperatures. Overall, temperatures are expected to be above to much above normal during this time with little threat of precipitation until the middle or later half of next week. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1137 PM CST Tue Dec 7 2021 Marginal MVFR stratus is moving just north of KMCW early in the period and is not expected to impact the site. Otherwise, VFR conditions through the period. Changing wind direction while wind speeds remain below 12 kts are the main highlight of the forecast with west/northwest wind gradually becoming southeast by Wed afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Donavon
Hazardous weather outlook, Dec 7, 2:27 PM CST, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 227 PM CST Tue Dec 7 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 227 PM CST Tue Dec 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The potential for significant accumulating snow and travel impacts returns Friday and Friday night across northern and possibly parts of central Iowa. Although forecast confidence has increase, some uncertainty still remains at this time. Those with travel plans especially over northern Iowa, South Dakota and Minnesota should monitor the forecast for updates over the coming days. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. Zogg
Nearby
Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.